Alert archive / Texas / High Wind Warnings in 2019

High Wind Warning 23, NWS Midland/Odessa, TX

May 9, 2019Culberson County, Texas

NWS Midland/Odessa, TX issued this high wind warning at May 9, 2019, 3:04 PM CDT for Culberson County, Texas. It took effect at May 9, 2019, 11:00 PM CDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 9, 2019, 3:04 PM CDT (20:04 UTC)
In effect from
May 9, 2019, 11:00 PM CDT
Expired
May 10, 2019, 11:00 AM CDT
In force
12 hr
Issued by
NWS Midland/Odessa, TX

County Culberson County, TX

The radar

The El Paso radar (KEPZ), 212 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 8.1 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2019-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2019-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1748 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

991 
WWUS74 KMAF 092004
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
304 PM CDT Thu May 9 2019

...STRONG GAP WINDS IN THE GUADALUPE AND DELAWARE MOUNTAINS 
TONIGHT INTO EARLY FRIDAY...

.Strong northeasterly gap winds will develop through the Guadalupe
and Delaware Mountains behind an unseasonably strong cold 
front. High winds are expected tonight through early Friday
morning, with quick improvement expected thereafter.

TXZ270-271-101030-
/O.UPG.KMAF.HW.A.0018.190510T0400Z-190510T1600Z/
/O.NEW.KMAF.HW.W.0023.190510T0400Z-190510T1600Z/
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
Including the cities of Guadalupe Mountains NP and Pine Springs
204 PM MDT Thu May 9 2019

...HIGH WIND WARNING IN EFFECT FROM 10 PM THIS EVENING TO 10 AM
MDT FRIDAY...

The National Weather Service in Midland/Odessa has issued a High
Wind Warning, which is in effect from 10 PM this evening to 10 AM
MDT Friday. The High Wind Watch is no longer in effect. 

* TIMING...Tonight into early Friday morning.

* WINDS...Northeast 40 to 50 mph gusting to 70 mph.

* IMPACTS...Motorists should exercise extreme caution while 
  driving in the high wind warning area. be alert to sudden 
  gusts of wind that may cause you to lose control of your 
  vehicle. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$
1 follow-up statement
623 
WWUS74 KMAF 100756
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
256 AM CDT Fri May 10 2019

...STRONG GAP WINDS IN THE GUADALUPE AND DELAWARE MOUNTAINS
TO CONTINUE INTO EARLY THIS MORNING...

.Strong northeasterly gap winds will continue through the 
Guadalupe and Delaware Mountains behind an unseasonably strong 
cold front. The strong winds will diminish later this morning.

TXZ270-271-101600-
/O.CON.KMAF.HW.W.0023.000000T0000Z-190510T1600Z/
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
Including the cities of Guadalupe Mountains NP and Pine Springs
156 AM MDT Fri May 10 2019

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 AM MDT THIS
MORNING...

* TIMING...Through early this morning.

* WINDS...Northeast 40 to 50 mph gusting to 70 mph.

* IMPACTS...Motorists should exercise extreme caution while 
  driving in the high wind warning area. be alert to sudden 
  gusts of wind that may cause you to lose control of your 
  vehicle. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at May 9, 2:59 PM CDT, 5 minutes earlier.

Area forecast discussion, May 9, 2:59 PM CDT, 5 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
259 PM CDT Thu May 9 2019

.DISCUSSION...

A cold front has progressed through the area today and is
currently nearing the Rio Grande Valley, resulting in noticeably
cooler temperatures and a northerly wind shift most locations.
Behind the front, temperatures range from the middle 50s to lower
70s, with middle 80s and even a few lower 90s still ahead of the
front along the Rio Grande. The front has slowed, but will
continues its progression, with the potential for some isolated
showers and thunderstorms this afternoon and early evening across
portions of Terrell and Brewster counties. No severe weather is
expected, though brief heavy rain, lightning, gusty winds, and
small hail will be possible.

A reinforcing push of colder air will arrive overnight tonight,
resulting in much cooler temperatures tonight ranging from around
40 degrees north to the upper 50s to around 60 degrees south.
Flow aloft has transitioned to southwesterly ahead of an upper
trough currently digging southwestward from the Northern Rockies
toward southern California. Thus, moisture is expected to increase
in earnest tonight, coincident with a potent shortwave that can
be observed over northern Mexico per latest water vapor imagery.
Rain chances will begin to increase across the west overnight
tonight, overspreading the area on Friday. The combination of
cloud cover, precipitation, and strong cold advection will most
likely result in a midnight high temperature for tomorrow, with
temperatures during the afternoon only expected to reach the 50s
for most of the area. northern portions of the area and the
Guadalupe Mountains may struggle to make it out of the 40s, and
temperatures in the 60s and 70s will be confined to far southern
zones. Midland's record cold maximum temperature for May 10th
stands at 60 degrees, set in 1932. The forecast tomorrow of 52
degrees will easily break this record. Instability will be
extremely limited, thus do not expect much in the way of thunder
on Friday, except for southern portions of the area where
temperatures will be a bit warmer. Thus, have included isolated
mention there, but severe weather is not expected. Also, in
addition to the unseasonably cool temperatures and precipitation,
high winds are also expected this evening through Friday morning
for Guadalupe Pass and the Delaware Mountains, where a High Wind
Warning is now in effect.

In the wake of the shortwave Friday, weak ridging looks to move
over  the region on Saturday, which will serve to decrease
precipitation chances Saturday and Saturday night. Guidance
currently indicates a slow, but gradual eastward progression of
the trough, which would maintain moist southwesterly flow aloft
into early next week. Increasing lift ahead of the trough as well
as any shortwaves embedded in the southwesterly flow could result
in showers and thunderstorms, thus from Sunday through Monday
night, have maintained at least slight chance mention for most of
the area. There is disagreement among guidance early next week
regarding the speed of the trough, with the GFS a bit more
progressive than the ECMWF. Either way, it does look like that by
Tuesday, best precipitation chances will be across eastern
portions of the area as the trough begins to lift northeastward,
with rain chances decreasing thereafter. Temperatures will
moderate, but remain below normal through early next week, before
warming back toward normal by midweek with an active upper pattern
expected to continue.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     44  52  46  68 /  10  60  80  20
Carlsbad                       47  52  45  74 /  40  70  70  20
Dryden                         53  61  51  78 /  30  50  70  20
Fort Stockton                  47  54  46  73 /  30  60  80  20
Guadalupe Pass                 42  48  39  69 /  60  70  70  20
Hobbs                          42  48  41  70 /  30  80  70  20
Marfa                          47  61  41  74 /  30  60  70  20
Midland Intl Airport           45  52  45  70 /  20  70  80  20
Odessa                         44  53  45  70 /  20  70  80  20
Wink                           47  55  45  74 /  30  70  80  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...High Wind Warning from 10 PM this evening to 10 AM MDT Friday
     for Guadalupe Mountains Above 7000 Feet-Guadalupe and
     Delaware Mountains.

&&

49/84
Hazardous weather outlook, May 9, 1:45 PM CDT, 1 hour 19 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
145 PM CDT Thu May 9 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-101845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
145 PM CDT Thu May 9 2019 /1245 PM MDT Thu May 9 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

High winds are expected through Guadalupe Pass and along ridges of
the Delaware Mountains beginning late this evening. A High Wind
Warning is in effect.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A High Wind Warning is in effect for Guadalupe Pass and the along
ridge of the Delaware Mountains Friday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 3:11 AM CDTHigh Wind WatchMAFCulberson12 hr

Nearby

High Wind Warnings in Texas, 2019Every high wind warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.